Alert archive / South Carolina / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 71, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 7, 2023, 5:54 PM EDT for 4 counties in South Carolina. It was in force for 51 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2023, 5:54 PM EDT (21:54 UTC)
- Expired
- Aug 7, 2023, 6:45 PM EDT
- In force
- 51 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Aiken County, SC, Calhoun County, SC, Lexington County, SC, Richland County, SC
The radar
The Columbia radar (KCAE), 17 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 6:02 PM EDT | HAIL 0.25 | 3 E Owens Field, SC | |
| Aug 7, 6:07 PM EDT | TSTM WND DMG | 2 N Pelion, SC | Facebook report of damage at the VFW in Pelion. Photos confirm a divider wall on the property was destroyed, a flagpole there was bent and at least two trees in the area were downed. Time estimated by spotter and radar. |
| Aug 7, 6:14 PM EDT | HAIL 0.75 | 2 N Pelion, SC | Report from mPING: Dime (0.75 in.). |
| Aug 7, 6:22 PM EDT | TSTM WND DMG | 2 Nnw Gaston, SC | Lexington County Emergency Manager reported powerlines down along Bismarck Rd north of Gaston. Time estimated based on radar. |
| Aug 7, 6:23 PM EDT | TSTM WND DMG | 3 E Swansea, SC | Spotter reported trees down blocking roadway at Cartin Road at Basil Road. |
| Aug 7, 6:27 PM EDT | TSTM WND DMG | 3 E Swansea, SC | Report from mPING: 1-inch tree limbs broken; Shingles blown off. EM also reports a downed tree in this area. Time estimated by radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 7, 4:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 102 J/kg
- Mixed-layer CIN
- -201 J/kg
- Mixed-layer LCL
- 1101 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
383
WUUS52 KCAE 072154
SVRCAE
SCC003-017-063-079-072245-
/O.NEW.KCAE.SV.W.0071.230807T2154Z-230807T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
554 PM EDT Mon Aug 7 2023
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Northwestern Calhoun County in central South Carolina...
Lexington County in central South Carolina...
Northern Aiken County in central South Carolina...
South central Richland County in central South Carolina...
* Until 645 PM EDT.
* At 553 PM EDT, severe thunderstorms were located along a line
extending from near Red Bank to 9 miles southeast of
Batesburg-Leesville to near Graniteville, moving east at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
Columbia, Lexington, West Columbia, Cayce, Red Bank, Oak Grove,
South Congaree, Pine Ridge, Gaston, Hopkins, Horrel Hill, SC State
Farmer's Market, Columbia Metro Airport, SC State Fair Grounds,
West Columbia Riverwalk, Sandy Run, Aiken Municipal Airport, Five
Points, Swansea, and Wagener.
This includes the following highways...
Interstate 20 in South Carolina between mile markers 14 and 58.
Interstate 26 between mile markers 111 and 129.
Interstate 77 between mile markers 0 and 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3401 8082 3380 8085 3361 8135 3363 8189
3378 8150 3398 8137
TIME...MOT...LOC 2153Z 260DEG 40KT 3394 8131 3380 8144 3363 8182
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PL4 follow-up statements
394
WWUS52 KCAE 072207
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
607 PM EDT Mon Aug 7 2023
SCC003-017-063-079-072245-
/O.CON.KCAE.SV.W.0071.000000T0000Z-230807T2245Z/
Calhoun SC-Lexington SC-Aiken SC-Richland SC-
607 PM EDT Mon Aug 7 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR NORTHWESTERN CALHOUN...SOUTHERN LEXINGTON...NORTHEASTERN AIKEN
AND SOUTH CENTRAL RICHLAND COUNTIES...
At 606 PM EDT, severe thunderstorms were located along a line
extending from Oak Grove to 8 miles southwest of Red Bank to Aiken
Municipal Airport, moving east at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Columbia, Lexington, West Columbia, Cayce, Red Bank, Oak Grove, South
Congaree, Pine Ridge, Gaston, Hopkins, Horrel Hill, SC State Farmer's
Market, Columbia Metro Airport, SC State Fair Grounds, West Columbia
Riverwalk, Sandy Run, Aiken Municipal Airport, Swansea, Wagener, and
Pelion.
This includes the following highways...
Interstate 20 in South Carolina between mile markers 20 and 33, and
between mile markers 43 and 58.
Interstate 26 between mile markers 111 and 129.
Interstate 77 between mile markers 0 and 10.
LAT...LON 3401 8082 3380 8085 3361 8135 3363 8175
3380 8145 3398 8130
TIME...MOT...LOC 2206Z 260DEG 40KT 3396 8117 3382 8130 3365 8168
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PL435
WWUS52 KCAE 072211
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
611 PM EDT Mon Aug 7 2023
SCC003-017-063-079-072245-
/O.CON.KCAE.SV.W.0071.000000T0000Z-230807T2245Z/
Calhoun SC-Lexington SC-Aiken SC-Richland SC-
611 PM EDT Mon Aug 7 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR NORTHWESTERN CALHOUN...SOUTHERN LEXINGTON...NORTHEASTERN AIKEN
AND SOUTH CENTRAL RICHLAND COUNTIES...
At 611 PM EDT, severe thunderstorms were located along a line
extending from Oak Grove to 7 miles south of Red Bank to near Aiken
Municipal Airport, moving east at 45 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Columbia, Lexington, West Columbia, Cayce, Red Bank, Oak Grove, South
Congaree, Pine Ridge, Gaston, Hopkins, Horrel Hill, SC State Farmer's
Market, Columbia Metro Airport, SC State Fair Grounds, West Columbia
Riverwalk, Sandy Run, Swansea, Wagener, Pelion, and Cayce Riverwalk.
This includes the following highways...
Interstate 20 in South Carolina between mile markers 43 and 58.
Interstate 26 between mile markers 111 and 129.
Interstate 77 between mile markers 0 and 10.
LAT...LON 3401 8082 3380 8085 3364 8133 3365 8166
3380 8145 3398 8130
TIME...MOT...LOC 2211Z 260DEG 40KT 3397 8114 3383 8127 3366 8165
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
PL986
WWUS52 KCAE 072223
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
623 PM EDT Mon Aug 7 2023
SCC003-017-063-079-072245-
/O.CON.KCAE.SV.W.0071.000000T0000Z-230807T2245Z/
Calhoun SC-Lexington SC-Aiken SC-Richland SC-
623 PM EDT Mon Aug 7 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR NORTHWESTERN CALHOUN...SOUTHEASTERN LEXINGTON...NORTHEASTERN
AIKEN AND SOUTH CENTRAL RICHLAND COUNTIES...
At 623 PM EDT, severe thunderstorms were located along a line
extending from Five Points to near Gaston to 9 miles north of Aiken
State Park, moving east at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Columbia, Lexington, West Columbia, Cayce, Red Bank, Oak Grove, South
Congaree, Pine Ridge, Gaston, Hopkins, Horrel Hill, SC State Farmer's
Market, Columbia Metro Airport, SC State Fair Grounds, Sandy Run,
Swansea, Wagener, Pelion, Cayce Riverwalk, and Thor.
This includes the following highways...
Interstate 20 in South Carolina between mile markers 52 and 57.
Interstate 26 between mile markers 111 and 129.
Interstate 77 between mile markers 0 and 10.
LAT...LON 3401 8082 3380 8085 3364 8133 3366 8160
3381 8137 3397 8125
TIME...MOT...LOC 2223Z 260DEG 40KT 3399 8099 3385 8112 3368 8150
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PL760
WWUS52 KCAE 072240
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
640 PM EDT Mon Aug 7 2023
SCC003-017-063-079-072249-
/O.EXP.KCAE.SV.W.0071.000000T0000Z-230807T2245Z/
Calhoun SC-Lexington SC-Aiken SC-Richland SC-
640 PM EDT Mon Aug 7 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CALHOUN...
SOUTHEASTERN LEXINGTON...NORTHEASTERN AIKEN AND SOUTH CENTRAL
RICHLAND COUNTIES WILL EXPIRE AT 645 PM EDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
central South Carolina.
Remember, a Severe Thunderstorm Warning still remains in effect for
all of Lexington and Aiken Counties until 745PM.
LAT...LON 3401 8082 3380 8085 3364 8133 3366 8160
3381 8137 3397 8125
TIME...MOT...LOC 2239Z 260DEG 40KT 3401 8082 3387 8095 3371 8133
$$
PLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:27 PM EDT, 3 hours 27 minutes earlier.
Area forecast discussion, Aug 7, 2:27 PM EDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
227 PM EDT Mon Aug 7 2023
.SYNOPSIS...
Moisture will continue to increase this afternoon and evening
ahead of a line of thunderstorms which will move through the
region late this afternoon and evening. There is potential for
strong to severe thunderstorms late this afternoon and evening
across the entire area. Diurnally driven convection with near
average temperatures are expected Tuesday and Wednesday with
unsettled conditions possible late in the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
=======================================================
...Significant severe weather event expected this afternoon and
evening, with numerous to widespread damaging winds expected
with a severe line of thunderstorms...
=======================================================
Volatile set up for severe weather is expected to develop this
afternoon and evening. Morning analysis has revealed a potent,
neutrally tilted shortwave trough across the OH Valley, with a
large and impressive wind field to the south of the base of the
trough. H5 winds are 40-60 knots, with H7 winds 30-40 knots over
a large area of the OH and TN Valleys, which will propagate
eastward through the day. This is fostering an impressive
response at 850hPa, with 25-35 knots yielding strong warm air
and moisture advection into the Carolinas this morning.
Additionally, a weak H5 shortwave is passing eastward out of the
Carolinas this morning, yielding ideal insolation conditions
with weak subsidence behind this. All of this is priming the
atmosphere for what will be a volatile profile by this
afternoon. Upstream 12z RAOBs indicate an already impressive
atmosphere poised to advect into the region, characterized by
850 Td's in the 14C-17C range, yielding 3500-4000 j/kg of MUCAPE
at FFC and BMX. This will combine with surface heating and
moisture advection to yield some truly anomalous MLCAPE, even
for this time of year. By 21z ahead of the convection, forecast
models are yielding 3500-4500 j/kg of MLCAPE, along with flow at
850, 700, and 500 hPa increasing out of the west between 30 and
40 knots. There will be a steepening of lapse rates as the
trough approaches, along with a bit of an uptick in dry air at
the mid-levels. This has models yielding 1300-1600 j/kg of
DCAPE, something I can't remember seeing without deep inverted V
soundings. All of this is to say that when storms do fire,
expect them to be severe and possibly significantly severe (wind
gusts 70+ mph). SPC has expanded the Enhanced Risk (Level 3/5)
to include the entire Midlands and CSRA for this afternoon.
Expectation is that convection will get going in the upstate shortly
after 18z, with it quickly expanding in strength and coverage as it
moves into an extremely unstable environment. There is actually
a cluster of severe thunderstorms already across southwestern
TN which I think could eventually spark the linear MCS in our
forecast area. There is still some uncertainty regarding time,
as forecast models are all over the place with that. But in
general, I think the primary time for severe thunderstorms is
going to be between 4p and 10p this evening. To summarize, there
is a threat for significant severe weather this afternoon, with
widespread damaging winds (60-70 mph gusts) being the primary
threat. Given that this is a linear system, I think that an
isolated tornado or two is possible wherever we get a favorable
line segment with respect to 3km shear vectors (west-
southwesterly this afternoon). Confidence is only growing in
this event unfolding this afternoon, especially looking at
upstream observations. Please have multiple ways to receive
warnings this afternoon and evening.
The other issue is going to be oppressive heat ahead of this.
Temperatures are forecast to be in the mid and upper 90s this
afternoon, and with strong moisture advection as well, dewpoints are
conservatively forecast to be in the low-mid 70s. The combination of
this is expected to yield heat index values of 105-110F this
afternoon. Given copious sunshine and expected values, going to
expand the Heat Advisory to include the CSRA. Showers and storms are
likely to hold on for a bit overnight after the primary severe
threat winds down, and depending on how long storms last, this could
present a flash flooding threat since we have PWs near or above 2".
The threat of this looks low right now, but it is something to keep
an eye on especially since the primary front is going to slowly push
through. Lows should be in the 70s.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Upper trough over the eastern US will shift east of the area
with global models indicating that the surface cold front will
shift into the southern forecast area. Deepest moisture will
likely shift south of the area as HREF mean indicates a fairly
substantial moisture gradient across the area, with PWATs
lowering to around 1.4 inches north to 1.7 inches south.
Destabilization will be strongest south of the area while in our
area. However, model soundings indicate a warm nose, capping
inversion between 700-800 mb during the afternoon. With model
consensus of upper level forcing courtesy of a shortwave
remaining south of the area, severe potential has trended lower
with SPC shifted the marginal mostly south of the area. Still a
chance of showers or thunderstorms in the far southern area but
the severe threat appears to be low. High temperatures generally
near normal in the low to mid 90s, although somewhat breezy
westerly winds should allow dew points to mix out more
efficiently, keeping heat indices lower. Low temperatures in
the upper 60s to low 70s.
Model soundings show a bit more moisture in the column on
Wednesday bit of an increase in deep moisture is possible
Wednesday, although the best forcing remains to the west and to
the north through Wednesday night. Dew points likely mix out
across the northern area keeping it mostly stable with the
highest chance for thunderstorms in the CSRA Wednesday afternoon
into evening with potential for weak to moderate
destabilization. Temperatures similar to Tuesday. A shortwave
moves in Wednesday night which will keep chances for showers and
even an elevated thunderstorm overnight, especially along the
NC/SC border.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
The long term continues to show another good chance for showers
and thunderstorms for Thursday afternoon into Thursday night.
Models show a really good s/w will move from the north/cntrl
Plains and into the OH/TN Valley. At this time the threat is too
low to mention, but another round of widely scattered strong to
severe thunderstorms is possible with this system and associated
surface boundary. Long term continues to favor persistence as
it pertains to temperatures as there has been very little change
in blended guidance from run to run and while models show
subtle changes in the height fields, generally upper heights
remain consistent through the weekend with highs right around
seasonal average. NAEFS continues to indicate anomalously strong
flow with 850mb and 500mb winds near the 99th percentile. The
CSU severe probs are indicating this potential for Thursday.
Beyond Thursday, NAEFS indicates a weakening upper flow pattern
with GEFS mean showing a strengthening upper ridge over the
southern Plains. This would place us in a NW flow regime which
in addition to diurnal showers and storms would lead to the
potential for upstream convection to push into the area.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR conditions expected for the next few hours, with
restrictions likely associated with a severe line of
thunderstorms that moves through this evening. VFR likely to
return later in the period.
High impact forecast is on tap, with a strong to severe line of
thunderstorms expected to push through later this afternoon and
this evening. Skies are currently clear, with a few cumulus
clouds around 3500' out there. Conditions are expected to change
after 21z this afternoon as a severe line of storms organizes to
our west and pushes into the forecast area. This is already
underway, with timing still a bit uncertain. Most likely time of
arrival at all sites is between 22z and 02z, with the Columbia
and Augusta terminals being impacted first. Wind gusts in excess
of 50 knots are expected, but confidence is still low enough on
timing that I did not feel confident enough to include this in
the TEMPO I have for all sites. After the storms move through,
some showers should hang around until after 06z. Front is
progged to push through sometime tonight, with still some
uncertainty as to how far south it actually makes it in the
forecast area. Still have all sites dry after 08z tonight, with
westerly winds developing in the afternoon hours tomorrow.
EXTENDED AVIATION OUTLOOK...Restrictions possible in mainly
afternoon and evening convection Wednesday through Friday.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Heat Advisory until 7 PM EDT this evening for GAZ040-063>065-
077.
SC...Heat Advisory until 7 PM EDT this evening for SCZ016-018-
020>022-025>031-035-037-038-041-115-116-135>137.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...Hazardous weather outlook, Aug 7, 4:44 PM EDT, 1 hour 10 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 444 PM EDT Mon Aug 7 2023 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-082045- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 444 PM EDT Mon Aug 7 2023 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 607 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Local storm report, Aug 7, 1:33 PM EDT, 4 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
133 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM Rain 2 SE Owens Field 33.95N 80.98W
08/06/2023 M1.26 inch Richland SC Broadcast Media
Corrects previous flash flood report from 2
SE Owens Field. Broadcast media reported a
vehicle hydroplaned along I-77 at mile
marker 6A in the northbound lane. The truck
ran off the interstate and went down and
embankment into a creek. This is the I-77
and Shop Road interchange.
&&
LCVSpecial weather statement, Aug 7, 4:52 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Columbia SC
452 PM EDT Mon Aug 7 2023
GAZ040-064-SCZ018-025-072115-
Lincoln GA-Columbia GA-McCormick SC-Edgefield SC-
452 PM EDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of northwestern
Columbia, southeastern Lincoln, Edgefield and southeastern McCormick
Counties through 515 PM EDT...
At 451 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hamilton Branch State Park, or 18 miles north of Evans, moving east
at 35 mph.
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Edgefield, Johnston, Clarks Hill Recreation Area, Edgefield County
Airport, J. Strom Thurmond Dam, Mistletoe State Park, Hamilton Branch
State Park, Trenton, Parksville, Plum Branch, Strom Thurmond High
School, Modoc, Scott's Landing, Northside Fire Station Main, Knox
Scout Reservation, Double Branches, Wildwood Park, Cleora, Modoc Boat
Ramp, and Colliers.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Lake Strom Thurmond, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
east central Georgia...and central South Carolina.
&&
LAT...LON 3393 8215 3398 8194 3397 8189 3390 8187
3386 8183 3373 8176 3361 8238 3378 8244
TIME...MOT...LOC 2051Z 256DEG 31KT 3378 8220
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
NRSpecial weather statement, Aug 7, 5:42 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Columbia SC
542 PM EDT Mon Aug 7 2023
SCZ027-030-035-037-041-135-136-072230-
Central Orangeburg SC-Lexington SC-Barnwell SC-Aiken SC-Calhoun SC-
Bamberg SC-Northwestern Orangeburg SC-
542 PM EDT Mon Aug 7 2023
...Strong thunderstorms will impact portions of northwestern Calhoun,
northeastern Barnwell, northwestern Bamberg, southeastern Lexington,
eastern Aiken and northwestern Orangeburg Counties through 630 PM
EDT...
At 542 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles east of Aiken Municipal Airport to
near Aiken State Park to 6 miles east of New Ellenton. Movement was
east at 30 mph.
HAZARD...Wind gusts up to 40 to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Williston, Blackville, Sandy Run, Aiken State Park, Swansea, Wagener,
North, Pelion, Springfield, Salley, Neeses, Norway, Perry, Elko,
Woodford, Livingston, Windsor, Aiken Gopher Tortoise Heritage
Preserve, Perry Airport, and Thor.
This includes Interstate 26 between mile markers 125 and 128.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
central South Carolina.
&&
LAT...LON 3382 8096 3360 8097 3335 8115 3335 8164
3350 8151 3372 8145
TIME...MOT...LOC 2142Z 255DEG 25KT 3368 8142 3352 8145 3339 8157
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
PLThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 4:52 PM EDT | Special Weather Statement | CAE | Edgefield | 23 min |
| Aug 7, 4:58 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 32 min |
| Aug 7, 5:34 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Lexington, Saluda | 26 min |
| Aug 7, 5:39 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry, Saluda | 27 min |
| Aug 7, 5:42 PM EDT | Special Weather Statement | CAE | Aiken | 48 min |
| Aug 7, 5:46 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 44 min |
| Aug 7, 5:59 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry, Saluda | 61 min |
| Aug 7, 6:13 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg, Richland, Sumter | 47 min |
| Aug 7, 6:14 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick, Saluda | 46 min |
| Aug 7, 6:25 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 50 min |
| Aug 7, 6:29 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Fairfield, Kershaw, Lancaster, Lexington, Newberry and 2 more | 46 min |
| Aug 7, 6:35 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Kershaw, Lee, Richland, Sumter | 40 min |
| Aug 7, 6:39 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Calhoun, Edgefield, Lexington, Richland | 66 min |
| Aug 7, 6:42 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Calhoun, Clarendon, Orangeburg | 33 min |
| Aug 7, 6:50 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lee, Sumter | 55 min |
| Aug 7, 6:52 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Richland, Sumter | 38 min |
| Aug 7, 7:13 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Calhoun, Clarendon, Lexington and 2 more | 62 min |
| Aug 7, 7:21 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Lee, Richland, Sumter | 39 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.